By Topic

IEEE Transactions on Automatic Control

Issue 6 • December 1979

Filter Results

Displaying Results 1 - 25 of 37
  • [Front cover and table of contents]

    Publication Year: 1979, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (177 KB)
    Freely Available from IEEE
  • In memoriam: Giorgio Quazza

    Publication Year: 1979, Page(s): 833
    Request permission for commercial reuse | PDF file iconPDF (106 KB)
    Freely Available from IEEE
  • Invertibility of multivariable nonlinear control systems

    Publication Year: 1979, Page(s):855 - 865
    Cited by:  Papers (226)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (719 KB)

    This paper gives sufficient conditions for the invertibility of nonlinear control systems of the formdot{x}= A(x)+ u_{1}B_{1}(x) +... + u_{m} B_{m}(x);y=c(x), where the state space is a real analytic manifold. These conditions are also necessary in the case of single-input nonlinear systems and multivariable time-invariant linear systems. For invertible systems we construct nonlinear in... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A Hessenberg-Schur method for the problem AX + XB= C

    Publication Year: 1979, Page(s):909 - 913
    Cited by:  Papers (408)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (481 KB)

    One of the most effective methods for solving the matrix equationAX+XB=Cis the Bartels-Stewart algorithm. Key to this technique is the orthogonal reduction ofAandBto triangular form using theQRalgorithm for eigenvalues. A new method is proposed which differs from the Bartels-Stewart algorithm in thatAis only reduced to Hessenberg form. The res... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robust solution of perturbed dynamical equations from within a convex restraint set

    Publication Year: 1979, Page(s):921 - 926
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (586 KB)

    In [1] and [2], the notion of "robust solution" was defined for a system of perturbed linear dynamical equations. Heuristically speaking, a robust solution (input)x(cdot)is one for which the dependent variable (output) can be guaranteed to lie in a certain interval-independently of nature's choice of perturbation within given bounds. In this paper, we go beyond the results of [1] and [2... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Maximum-likelihood estimation of a process with random transitions (failures)

    Publication Year: 1979, Page(s):932 - 937
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (509 KB)

    A process with random transitions is represented by the difference equationx_{n} = x_{n-1}+ u_{n}where unis a nonlinear function of a Gaussian sequence w_{n}. The nonlinear function has a threshold such thatu_{n} =0for|w_{n}| leq W. This results in a finite probability of no failure at every step. Maximum likelihood estimation of the sequenceX_{n}={... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Linear recursive state estimators under uncertain observations

    Publication Year: 1979, Page(s):944 - 948
    Cited by:  Papers (120)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (483 KB)

    For linear systems with uncertain observations, we investigate the existence of recursive least-squares state estimators. The uncertainty in the observations is caused by a binary switching sequence γk, which is specified by a conditional probability distribution and which enters the observation equation asz_{k} = gamma_{k} H_{k} x_{k}+upsilon_{k}. Conditions are establi... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Adaptive control of Markov chains, I: Finite parameter set

    Publication Year: 1979, Page(s):953 - 957
    Cited by:  Papers (64)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (470 KB)

    Consider a controlled Markov chain whose transition probabilities depend upon an unknown parameter α taking values in finite setA. To each α is associated a prespecified stationary control lawphi(alpha). The adaptive control law selects at each timetthe control action indicated byphi(alpha_{t})where αtis the maximum likelihood e... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The set of all minimal partial realizations

    Publication Year: 1979, Page(s):966 - 970
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (464 KB)

    This paper is concerned with the uniqueness of minimal partial realizations. Earlier papers are typically concerned with the problem of the existence and the determination of a matrix triple(tilde{A},tilde{B},tilde{C})which is a minimal partial realization of a sequence{Y_{1},...,Y_{m}}of Markov parameters. In this paper a parameterized realization(A(y),B, C)(... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Factorization methods for discrete sequential estimation [Book reviews]

    Publication Year: 1979, Page(s):990 - 992
    Cited by:  Papers (1)
    Request permission for commercial reuse | PDF file iconPDF (376 KB)
    Freely Available from IEEE
  • Dynamical systems and their applications: Linear theory [Book reviews]

    Publication Year: 1979, Page(s):992 - 993
    Request permission for commercial reuse | PDF file iconPDF (288 KB)
    Freely Available from IEEE
  • Managerial planning: An optimum and stochastic control approach [Book reviews]

    Publication Year: 1979, Page(s): 993
    Request permission for commercial reuse | PDF file iconPDF (149 KB)
    Freely Available from IEEE
  • [Back cover]

    Publication Year: 1979, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (3459 KB)
    Freely Available from IEEE
  • An example of the impact of information structure on decentralized multicriterion control problems

    Publication Year: 1979, Page(s):978 - 980
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (336 KB)

    In noncooperative decentralized decision making, the information available to the controllers has a far more significant role than in the case of a centralized, or even a decentralized, single objective control problem. In order to illustrate a significant aspect of the role of the information structure, this paper presents and discusses an example of a differential game in which a decision maker ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Controllability of a discrete-time bilinear system

    Publication Year: 1979, Page(s):974 - 975
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (168 KB)

    In this note we examine the controllability of a discrete-time bilinear system characterized by an nth order difference equation. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A note on the identification of discrete-time polynomial systems

    Publication Year: 1979, Page(s):975 - 978
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (344 KB)

    Values of the kernels for a discrete-time system described by a finite Volterra series can be determined from the system responses to a set of inputs composed of unit pulses. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal filters for bilinear systems with nilpotent Lie algebras

    Publication Year: 1979, Page(s):948 - 953
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (464 KB)

    We consider a bilinear signal process driven by a Gauss-Markov process which is observed in additive, white, Gaussian noise. An exact stochastic differential equation for the least squares filter is derived when the Lie algebra associated with the signal process is nilpotent. It is shown that the filter is also bilinear and moreover that it satisfies an analogous nilpotency condition. Finally, som... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the efficient and reliable numerical solution of large linear systems of ODE's

    Publication Year: 1979, Page(s):905 - 908
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (456 KB)

    Using a combination of numerical techniques from linear algebra and from ordinary differential equations, a package of efficient procedures are described for the efficient numerical solution of large linear systems of ODE's. The techniques avoid the explicit approximation of the matrix exponential and exploit any structure that is inherent in the system. Numerical results are presented which illus... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Parametric sensitivity of a statistical experiment

    Publication Year: 1979, Page(s):982 - 983
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (232 KB)

    We describe a general procedure for evaluating the parametric sensitivity of a Monte Carlo experiment and illustrate its effective applications. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Covariance equation for a floating-point regulator system

    Publication Year: 1979, Page(s):980 - 982
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (280 KB)

    Derived are linear equations that can be solved for the steady-state covariance matrix of the plant and observer states of a closed-loop regulator system which employs finite wordlength A/D conversion and floating-point computation in the observer/controller subsystem. The covariances quantify the effects of finite wordlengths on system performance in the design of digital state regulator systems. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A new tracker for air-to-air missile targets

    Publication Year: 1979, Page(s):900 - 905
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (640 KB)

    An extended Kalman filter is developed to aid the tracking of an air-to-air missile from a maneuvering target aircraft. The filter exploits knowledge of the dominant aerodynamically induced lift and drag forces of a nonthrusting missile employing proportional navigation guidance, and it also accounts for the dynamic lag and bandwidth effects of the missile seeker, guidance, and control systems. In... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Multipartitioning linear estimation algorithms: Continuous systems

    Publication Year: 1979, Page(s):937 - 944
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (784 KB)

    The partitioned estimation algorithms of Lainiotis for the linear continuous-time state estimation problem have been generalized in this paper in two important ways. First, the initial condition of the estimation problem can, using the results of this paper, be partitioned into the sum of an arbitrary number of jointly Gaussian random variables; and second, these jointly Gaussian random variables ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Three-phase induction motor impulse drive method

    Publication Year: 1979, Page(s):834 - 842
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (776 KB)

    A three-phase induction motor is successfully driven in a stepwise motion, that is, one small rotating angle of the motor shaft at a time. This is accomplished by applying a three-phase power source voltage in pulse form through thyristors to the primary winding of the motor. The drive method based on this entirely new principle is dubbed "impulse drive." It is classified into six types with somew... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A transformation for necessary optimality conditions for systems with polynomial nonlinearities

    Publication Year: 1979, Page(s):983 - 985
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (336 KB)

    This work shows a new formulation means to obtain the optimal control for systems having polynomial nonlinearities by using functional analytic methods. The polynomic system is reduced to a quadratic form by introducing a set of pseudostate variables and the structure of the system is characterized by a set of matrices. A new set of optimizing equations is obtained and the necessary and sufficient... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A Schur method for solving algebraic Riccati equations

    Publication Year: 1979, Page(s):913 - 921
    Cited by:  Papers (498)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (960 KB)

    In this paper a new algorithm for solving algebraic Riccati equations (both continuous-time and discrete-time versions) is presented. The method studied is a variant of the classical eigenvector approach and uses instead an appropriate set of Schur vectors, thereby gaining substantial numerical advantages. Considerable discussion is devoted to a number of numerical issues. The method is apparently... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame